Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 142, NWS Northern Indiana

August 17, 2019Cass County, Fulton County, Miami County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 17, 2019, 5:28 AM EDT for Cass County, Fulton County, Miami County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2019, 5:28 AM EDT (09:28 UTC)
Expired
Aug 17, 2019, 6:00 AM EDT
In force
32 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Cass County, IN, Fulton County, IN, Miami County, IN

The radar

The Northern Indiana radar (KIWX), 68 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
864 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

260 
WUUS53 KIWX 170928
SVRIWX
INC017-049-103-171000-
/O.NEW.KIWX.SV.W.0142.190817T0928Z-190817T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
528 AM EDT Sat Aug 17 2019

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Southwestern Fulton County in north central Indiana...
  Northeastern Cass County in north central Indiana...
  Northwestern Miami County in north central Indiana...

* Until 600 AM EDT.

* At 527 AM EDT, a severe thunderstorm was located 8 miles northeast 
  of Royal Center, or 10 miles southeast of Winamac, moving 
  east southeast at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mexico, Kewanna, Denver, Fulton, Macy, Twelve Mile, Metea, Grass
  Creek, Nyena Lake, Deedsville, Fletcher and Marshtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4077 8609 4093 8647 4107 8647 4097 8606
TIME...MOT...LOC 0927Z 290DEG 36KT 4098 8642 

HAIL...0.88IN
WIND...60MPH
 
$$

FISHER
1 follow-up statement
166 
WWUS53 KIWX 170952
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
552 AM EDT Sat Aug 17 2019

INC017-049-103-171002-
/O.EXP.KIWX.SV.W.0142.000000T0000Z-190817T1000Z/
Fulton IN-Cass IN-Miami IN-
552 AM EDT Sat Aug 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FULTON...
NORTHEASTERN CASS AND NORTHWESTERN MIAMI COUNTIES WILL EXPIRE AT 600
AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4077 8609 4093 8647 4107 8647 4097 8606
TIME...MOT...LOC 0952Z 290DEG 36KT 4090 8612 

$$

FISHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:08 AM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 17, 3:08 AM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
308 AM EDT Sat Aug 17 2019

.SYNOPSIS...
Issued at 1257 PM EDT Fri Aug 16 2019

Several weak systems will bring periodic chances for showers and
thunderstorms today into the start of next week. Highs today will
reach the lower 80s. Temperatures and humidity levels will be on
the rise, with highs on Sunday potentially reaching the upper 80s
to near 90 degrees and continuing into Tuesday.

&&

.SHORT TERM...(Today and Tonight)
Issued at 242 AM EDT Sat Aug 17 2019

Morning water vapor imagery shows a pair of troughs dropping across
the upper Midwest while SFC obs show a slowing frontal boundary
extending from northern MO northeastwards across northern IL to over
Lake Michigan. This front should slowly move southeastwards with
time in conjunction with the upper trough. Isolated convection has
develop over east-central IL along this front, and has started to
slowly shift eastwards in response to the pivoting axis of the
leading trough. CAMs have been fairly consistent in spreading this
convection across the southern half of the CWA in the 08-12Z
timeframe. These storms would be moving into an EML of round 700-
1000 J/kg with 20-25kt of 0-3km bulk shear. This will keep the
chance for a strong to marginally severe storm possible with gusty
winds as the primary hazard. As we've already seen with the
earlier convection, locally heavy rain will be possible with this
round as well as PWATs along and south of HWY 30 are between
1.5-1.75". This highly saturated airmass and the deep warm cloud
layer will mitigate hail potential as significant melting
potential is likely.

Fog will likely be much more localized this morning as low level
mixing is expected to be greater this morning compared to the past
few mornings. The exception is our southern Lower Michigan
counties due to ample ground moisture provided by earlier
convection.

A brief lull in convective activity is possible after 12Z as the
secondary trough brings a decaying MCS from KS/MO into the western
half of the CWA between 16Z and 18Z. Some gusty wind and heavy rain
will be possible as it diminishes over the area. Models show a
residual MCV following this MCS to re-invigorate convection this
evening/tonight along a stalled frontal boundary draped across
southern lower Michigan. Decent shear, instability, and
climatologically high PWATs will enable storms to produce strong
wind gusts and heavy rainfall. There is potential for flooding for
our southern lower Michigan counties considering they received
1-2 inches of rain this morning, could receive additional
rainfall during the day, and are forecast to have training storms
late tonight/early Sunday morning.

&&

.LONG TERM...(Sunday through Friday)
Issued at 242 AM EDT Sat Aug 17 2019

Early Sunday morning, a trough over the High Plains is forecast to
dig across the upper Midwest. This is forecast to send a MCS from
MN/IA east-southeastwards into the northwester zones between
12-15Z. The MCS will start to lose the upper forcing as it
progresses eastwards across the area around midday due to the
trough axis quickly lifting into Ontario. This will likely result
in a relatively dry Sunday afternoon as high temperatures reach
into the upper 80s to near 90s.

Upper ridge builds across the Central Plains Sunday night through
Tuesday which will keep a low chance for rainfall in the forecast
as embedded perturbations with the northwesterly flow drop
through the western Great Lakes. Warm and humid conditions are
also expected Monday and Tuesday as mid-70s dewpoints combine with
afternoon temperatures in the upper 80s to lower 90s. This will
result in afternoon heat index values in the mid to upper 90s both
days.

The weather pattern transitions for the second half of the work
week. Models show a strong closed low dropping across Ontario
Wednesday and sends a cold front through the area. The result will
be cool mornings of the mid 50s and pleasant afternoons in the
70s Thursday into the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 203 AM EDT Sat Aug 17 2019

Chances for showers and storms will exist through the TAF period,
mainly for KFWA. First of these chances was taking shape across
NE Illinois where increasing LLJ was allowing for widely scattered
convection to develop. This will move east and may impact KFWA in
the 9-11Z window warranting at least a VCSH for the time being.
The second and potentially more widespread area may move in closer
to 18Z as upstream convection across MO/IA works east. Will
continue with 4 mile and shower mention, but could need to
introduce thunder and lower cigs/vsby for at least a tempo ground
in later forecasts if confidence increases.

KSBN may remain on the northern fringe of both rounds, although
the afternoon one could pose an issue is latest hi res models come
to fruition with development in the wake of the second round.

Last but not least, stratus will likely develop through 12Z or so
mainly at KSBN where plenty of low level moisture will exist but
boundary layer winds may remain enough to keep fog from
developing.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel/Roller/CM
SHORT TERM...CM
LONG TERM...CM
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 17, 3:12 AM EDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
312 AM EDT Sat Aug 17 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-180715-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
312 AM EDT Sat Aug 17 2019 /212 AM CDT Sat Aug 17 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are possible this morning as well as again this
afternoon and evening. A strong storm capable of producing gusty
winds and locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Sunday through Tuesday. A strong storm
capable of gusty winds and locally heavy rainfall can't be ruled out
on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-180715-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
312 AM EDT Sat Aug 17 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms this morning and this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for thunderstorms at times between Sunday and
Tuesday

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 17, 4:08 AM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
308 AM CDT Sat Aug 17 2019

INZ003-012-013-170845-
La Porte-Pulaski-Starke-
308 AM CDT Sat Aug 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PULASKI...
SOUTHWESTERN STARKE AND SOUTHWESTERN LA PORTE COUNTIES...

At 308 AM CDT, a strong thunderstorm was located near Dunns Bridge,
moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
North Judson, La Crosse, San Pierre, Lomax, Clarks and English Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4137 8693 4137 8670 4110 8673 4113 8693
TIME...MOT...LOC 0808Z 275DEG 26KT 4126 8701

HAIL...0.25
WIND...40MPH

FISHER

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:21 PM EDTSpecial Marine WarningIWX9 min
Aug 17, 4:08 AM EDTSpecial Weather StatementIWXStarke37 min
Aug 17, 4:40 AM EDTSevere Thunderstorm WarningIWXFulton, Pulaski, Starke50 min
Aug 17, 6:23 AM EDTSpecial Weather StatementIWXWabash37 min
Aug 17, 7:06 AM EDTSpecial Weather StatementIWXStarke39 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.